MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY BD BBL CHROMAGAR MRSA II; CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, EXCLUDING MUELLER HINTON AGAR

BECTON, DICKINSON AND COMPANY BD BBL CHROMAGAR MRSA II; CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, EXCLUDING MUELLER HINTON AGAR
Model Number 215229
Health Effect - Clinical Code Drug Resistant Bacterial Infection (4553)
Date of Event 05/26/2025
Type of Reportable Event Malfunction
Event or Problem Description
On [date redacted], the routine weekly methicillin resistant staph aureus (mrsa) surveillance screening was conducted in the neonatal intensive care unit (nicu).Additional surveillance swabbing was also conducted in the special care nurseries (scn).Following this screening/swabbing in these specific units, ten (10) new cases of suspected nosocomial mrsa infections were identified in these units.The volume of positive results was highly unusual and raised an alert for further investigation and analysis.A thorough epidemiological review was conducted as well as genome sequencing of the isolates.The ten (10) patients were re-swabbed and two (2) resulted as positive but eight (8) resulted as negative for mrsa and positive for mssa [methicillin-susceptible staphylococcus aureus].Genome sequencing of the original isolates identified phenotypic ast-7 mssa confirming no relatedness between the cases.The mrsa media was determined to be faulty.This initial finding led to a more extensive review led by the infectious disease and infection control teams of the use of the media throughout the hospital.It has been determined that this event spanned from [date redacted]-[date redacted], approximately three weeks.As mentioned above, the original isolates identified phenotypic ast-7 mssa.A comprehensive investigation was conducted, and the mrsa media was determined to be faulty.The initial quality control (qc) was not problematic.The manufacturer was notified.The qc was repeated and passed.[redacted] infectious disease, [redacted] microbiology, and [redacted] pathology departments collaborated with the [redacted] patient safety and patient and family relations (pfr) departments to conduct a collaborative case review process to identify the contributing factors and determine potential corrective actions.A comprehensive chart review was completed.In summary: 85 patients were affected.Out of these 85 patients, 7 patients were deceased.Chart review was performed on all of the deceased patients and there was no strong link between the deaths of these patients and the affected media or mrsa results.8 patients were discharged to external healthcare facilities and three required rescreening.17 patients were still inpatient during the review period and five required rescreening.53 of the patients were outpatients in which the primary care providers (pcp) were notified of the potential false positive result via email or fax, or the discharge attending was notified via email if the patient did not have a pcp or the non-[redacted] pcp could not be reached by the contact info provided in epic.There is potential that some patients may have received vancomycin unnecessarily, however no harm has been identified/confirmed.The office of the chief medical officer (ocmo) was notified of the issue early on in case this was a multi-site [redacted] issue, which later was determined to be limited to only [redacted].There is no more of this lot left as it has all been used.Manufacturer response for culture media, antimicrobial susceptibility test, excluding mueller hinton agar, bd bbl¿ chromagar® mrsa ii (per site reporter).No response yet.

Brand Name
BD BBL CHROMAGAR MRSA II
Common Device Name
CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, EXCLUDING MUELLER HINTON AGAR
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY
1 becton dr
franklin lakes NJ 07417
MDR Report Key22467332
Report Number22467332
Device Sequence Number7986153
Product Code JSO
UDI-Device Identifier30382902152294
UDI-Public(01)30382902152294
Combination Product (Y/N)N
Initial Reporter StateMA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 07/09/2025
Report Date (Section F) 07/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number215229
Device Catalogue Number215229
Device Lot Number5136583
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer07/10/2025
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date07/10/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale
Date Report Sent to FDA07/09/2025